Metformin-associated lactic acidosis (MALA) has an incidence of 0.03 per 1000 person years with a mortality rate of about 50% [Reference Chan, Brain and Feher1]. In a neurosurgical ward, patients with aneurysmal subarachnoid haemorrhage (SAH) may be admitted in an emergency unit requiring early diagnosis and management. Patients on multiple drug therapy require consideration, as the current trend is towards early surgical intervention in treating SAH. Recently, we encountered MALA in a patient with aneurysmal SAH in whom lactic acidosis was precipitated by contrast media-induced nephrotoxicity despite normal renal function before operation.
A 47-yr-old male, weighing 67 kg, was admitted to the neurosurgical ward with a 2-day history of severe headache and transient loss of consciousness on the previous day. His medical history was significant for Type II diabetes mellitus over the previous 3 yr. Blood glucose concentration was well controlled with glyburide 5 mg and metformin 500 mg twice a day. All routine investigations were normal. Blood was seen in the interhemispheric fissure and basal cistern on a computed tomographic (CT) head scan. A diagnosis of SAH Grade III was made. The patient was taken for emergency digital substraction angiography under monitored anaesthesia care. It showed aneurysms at the right middle cerebral artery bifurcation and the left anterior communicating artery. Emergency craniotomy and clipping of the aneurysm was planned. Although a dose of metformin had been taken by the patient just before coming to hospital, in view of the emergency nature of the surgery, the neurosurgeon decided to proceed. The anaesthetic and surgical course was uneventful. For the next 12 h, the patient’s general condition remained stable but the blood sugar had risen to 16.2 mmol L−1 despite insulin infusion at the rate of 6 units h−1. The patient became irritable and tachypnoeic. Arterial blood gas analysis showed pH 7.26, PaCO2 2.84 kPa, PaO2 11.43 kPa, HCO3 12 mmol L−1, base excess −10, anion gap 29 and lactate 5 mmol L−1. There were no ketone bodies in the urine. Serum osmolality was 283 mOsm kg−1. A transcranial Doppler examination showed normal blood flow velocities in all major blood vessels. One hour later, the urine output had decreased to 20 ml h−1 despite the administration of adequate intravenous (i.v.) fluids, maintenance of haemodynamic parameters and central venous pressure 16 cm H2O. Furosemide 40 mg was administered i.v. but the urine output did not improve. Blood gas analysis now showed a metabolic acidosis with pH 7.258, PaCO2 2.34 kPa, PaO2 12.38 kPa, HCO3 7.6 mmol L−1, Na 131 mmol L−1, K 3.7 mmol L−1, Cl 96 mmol L−1, base excess -14, anion gap 27.4 and lactate 7.3 mmol L−1. Serum creatinine was 0.25 mmol L−1. A diagnosis of lactic acidosis was made. In view of the increasing respiratory distress, the patient was intubated and mechanical ventilation was started. One hour later, arterial blood gas showed a worsening acidosis with pH 6.95, PaCO2 2.48 kPa, PaO2 14.93 kPa, HCO3 3.8 mmol L−1, Na 133 mmol L−1, K 4.6 mmol L−1, Cl 100 mmol L−1, base excess −20, anion gap 29.2 and lactate 15.6 mmol L−1. Sodium bicarbonate 150 mmol was infused. In view of the deteriorating renal function, haemodialysis was planned. However, before haemodialysis could be instituted, the patient became hypotensive and suffered a sudden cardiac arrest from which he could not be resuscitated.
Our patient had normal renal function on admission but developed renal failure in the early postoperative period. In the absence of other causes, the most likely cause appears to be contrast media-induced nephrotoxicity, which is known to occur within 3 days of contrast administration in up to 10% of people with normal renal function and is more common following intra-arterial rather than i.v. administration [Reference Morcos2]. Our patient received non-ionic contrast iohexol twice for CT scan and digital substraction angiography. Rapid deterioration in clinical condition with high anion gap metabolic acidosis and high serum lactate levels suggests a diagnosis of lactic acidosis. As all common causes of lactic acidosis including shock, cardiac failure and hypoxia were ruled out, a diagnosis of MALA was made. Although the incidence of risk of lactic acidosis in metformin users that can be attributed to the drug is debatable, in our case the temporal correlation was strong.
A proposed clinical definition describes MALA as metabolic acidosis (pH < 7.35) in association with blood lactate >5.0 mmol L−1 in metformin-treated patients [Reference Chang, Chen, Fang and Huang3]. Most cases of MALA occur in the setting of impaired renal function when plasma levels of metformin are expected to rise. The mechanism whereby metformin causes lactic acidosis is complex but is thought to be mainly a result of a shift in intracellular redox potential from aerobic to anaerobic metabolism, leading to an increase in cellular lactate production [Reference Kreisberg and Wood4]. Severe lactic acidosis can be followed by multiple-organ dysfunction, a complication associated with a poor prognosis. Some common precipitating causes of MALA are cardiac failure, chronic obstructive pulmonary disease and chronic hepatic dysfunction. Additional factors that increase blood lactate concentrations are often present, for example, a major illness causing hypotension with low tissue perfusion, hypoxia, liver disease or alcohol abuse [Reference Bailey and Turner5].
It has been suggested that it is safe to give i.v. contrast medium to patients on metformin with normal renal function [Reference McCartney, Gilbert, Murchison, Pearson, McHardy and Murray6]. Since contrast media nephropathy can develop even in patients with normal renal function, we believe that special attention should be paid to the preservation of renal function if the patient has already consumed metformin. This would include adequate hydration, oxygenation and maintenance of haemodynamic function along with the avoidance of use of concomitant nephrotoxic medications. At the same time, renal function should be closely monitored. Serial blood gas and lactate estimations are likely to be helpful. Notwithstanding the poor prognosis of MALA and the recent reports of patient survival following haemodialysis [Reference Guo, Storsley and Finkle7], we feel that haemodialysis facilities should be ready beforehand.
Prophylactic measures including adequate hydration, oxygenation and maintenance of haemodynamic stability along with the avoidance of use of concomitant nephrotoxic medications help to preserve renal function in patients on metformin. Renal replacement therapy not only corrects the acidosis but also efficiently removes lactate and metformin from plasma, preventing further over-production of lactate. There are recent reports in the literature where use of haemodialysis early in the disease process has improved the outcome [Reference Guo, Storsley and Finkle7].